Comparisons Between Lipitor And Crestor And Their Impact On Muscle Spasms/cramps

Question

Asked by Ron Smith

Comparisons Between Lipitor And Crestor And Their Impact On Muscle Spasms/cramps

I have been taking Lipitor (10 mg) for years--miracle drug! It has reduced my total cholesterol to 141 from 250+ or so, with HDLs at 80 and LDLs at 49. Now I have an issue, which is that I am getting muscle spasms/cramps in my legs and hands after golf games. My doctor took me off Lipitor for several weeks, and now wants me to try Crestor. Does anyone know if this is likely to help the muscle cramps?

Answer

Hi Ron,

I'm sure you've found an answer to this question by now, but I wanted to chime in here with information in case it's helpful to anyone else.

Muscle pain is one of the most common side effects of statins, but I'm glad you've talked about it with your physician, because the medications can (rarely) cause a condition called rhabdomyolysis, which can be life threatening. I don't see any literature on whether Crestor or Lipitor is more or less likely to cause muscle cramps, and experts are uncertain why it causes this side effect.

Has your condition improved at all? Be sure to come back and let us know how you found the new medication if you have some time.

In the meantime, here are some articles that you may find helpful:

Lowering Cholesterol with Sterols and Stenols

Weight loss or Niacin? Which is Better?